Jump to topic
Tranquilizing drugs can cause some or all of the following effects when taken in adequate doses:
Benzodiazepines are one of the most commonly abused prescription tranquilizers. Because of their widespread abuse and misuse, doctors only prescribe these types of tranquilizers to people with specific health problems, such as seizures.
Benzos can cause health problems over-time, such as shallow breathing, paranoia, aggressive behavior, and other mental health problems.
Commonly prescribed “benzos” include:
People abuse opioids for pain relief and to feel the tranquilizing effects. However, narcotics are one of the leading causes of accidental, deadly overdoses. When opioids are mixed with benzos, this risk increases even more. If someone has built up a tolerance to a narcotic, they need to take a higher dose to feel the same effects.
Many people die from accidental overdoses because they overestimate the dose they need after their tolerance level has gone down.
Commonly abused narcotic pain pills include:
Barbiturates are sleep-inducing sedative drugs derived from barbituric acid. Commonly abused barbiturates include:
“Hypnotic” medications are usually prescribed to people with insomnia. These medications act on the brain differently than the other tranquilizing drugs listed above.
Two examples of hypnotic drugs are:
Not long after the popular drug Ambien was released, people began reporting sleepwalking cases on a widespread basis.
Pairing alcoholic beverages with any sedating drug is a potentially dangerous mixture, and should always be avoided.
By far, the most commonly abused sedating substance is alcohol (CNS depressant). When mixed with tranquilizer pills or inhaled or injected drugs, an increased level of sedation can occur, which kills many people every year.
Heroin is usually snorted or taken intravenously. Heroin is often mixed with another drug to “cut” the more expensive raw drug into cheaper portions. Common drugs combined with heroin include the highly sedating pharmaceutical drug Fentanyl, an extremely potent narcotic often used to treat cancer-related pain.
Ketamine is a sedative normally used for moderate sedation in the hospital setting. Health professionals generally administer it as an intramuscular injection.
Although marijuana is now legal in many states in the US, it can cause a dangerous state of sedation when mixed with other substances. Edibles, or snacks made with high doses of potent strains of THC (the active narcotic in marijuana), can be easily dosed incorrectly.
A few potentially sedating over-the-counter (OTC) drugs are intended for insomnia, cold treatment, and other minor health issues.
Two common OTC sedating medicines include:
These OTC drugs can both produce a significant sedating effect. Generally, they should not be combined with other tranquilizing medicines to prevent potential health and safety issues.
Kratom is an increasingly popular over-the-counter narcotic substitute that mimics the effects of opioids. In some states, such as Indiana, the use of Kratom is illegal.
Kratom is currently under inspection by the FDA for its significant tranquilizing properties.
Benzodiazepines can produce potentially dangerous withdrawal symptoms when abused. Benzo withdrawal can cause seizures, panic attacks, insomnia, and muscle pain. Short acting Benzodiazepines, such as Xanax, have the most significant withdrawal symptoms.
Opioids have a long list of unwanted side effects aside from respiratory depression, including constipation, which can cause the bowels to slow or stop normal digestion.
Less significant side effects include:
A 2016 study released by the CDC that studied 1.3 million opioid users between 2006 and 2015 indicated that opioid dependency began in less than a week of initial use.
Taken alone, Benzodiazepines pose a much lower risk of fatal overdose than when combined with opioids, even when misused. Because many opioid medications are combined with Acetaminophen (Tylenol, APAP), risk of serious liver damage and organ failure from overdose is an additional concern.
Hypnotic class drugs, while effective for many who suffer from insomnia, can cause dangerous memory lapses. There have been cases of patients taking a normal dose of Ambien doing things like driving, shopping by phone or online, or preparing and eating full meals.
The clinical symptoms of a tranquilizer addiction include:
Opioids have withdrawal symptoms that are well documented and well known, including:
Benzodiazepine withdrawal is often associated with anxiety attacks, hand tremors, inability to concentrate, sweatiness, nausea, insomnia, seizure, and even psychosis.
It is not generally a good idea to quit “cold turkey”, or stop using the drug abruptly. Life-threatening problems, such as seizures, breathing disturbances, and heart arrhythmias, could occur during the acute phase of withdrawal.
Tranquilizers can lead to addiction over time, especially in long-term abuse cases. It is crucial to contact a medical practitioner or go to an emergency room to get immediate help during the withdrawal phase of the recovery process.
There are many addiction treatment options available to those who can afford it through insurance. If you cannot afford inpatient treatment, you may want to consider outpatient treatment. Both programs provide hands-on guidance and support while you work toward sobriety.
There are also self-help programs that charitable organizations provide to nearly everyone. These programs include anonymous meetings, churches, and other support groups. Twelve step programs, for example, are low-cost and available in most communities in the United States.
Ready to Make a Change?
National Institute on Drug Abuse, et al. “Benzodiazepines and Opioids.” NIDA, 15 Mar. 2018, www.drugabuse.gov/drugs-abuse/opioids/benzodiazepines-opioids.
Oyefeso, Adenekan, et al. “Prevalence and Pattern of Benzodiazepine Abuse and Dependence Among Patients in a Methadone Detoxification Programme: A Repeated Cross-Sectional Analysis (Benzodiazepine Abuse Among Opiate Addicts).” Addiction Research, vol. 4, no. 1, 1996, pp. 57–64., doi:10.3109/16066359609005563.
Bonner, Loren. “Pain Patients on Trajectory for Long-Term Opioid Use after Just 5 Days, CDC Finds.” Pharmacy Today, vol. 23, no. 6, 2017, p. 31., doi:10.1016/j.ptdy.2017.05.019.
Narconon. “Signs & Symptoms of Tranquilizer Abuse.” Narconon International, www.narconon.org/drug-abuse/signs-symptoms-tranquilizer-use.html.
Karch, Steven B. “Diphenhydramine Toxicity: Comparisons of Postmortem Findings in Diphenhydramine-, Cocaine-, and Heroin-Related Deaths.” The American Journal of Forensic Medicine and Pathology, vol. 19, no. 2, 1998, pp. 143–147., doi:10.1097/00000433-199806000-00008.
Muhuri PK, Gfroerer JC, Davies MC. “Associations of Nonmedical Pain Reliever Use and Initiation of Heroin Use in the United States.” Rockville, MD: Substance Abuse and Mental Health Services Administration; 2013.https://www.samhsa.gov/data/sites/default/files/DR006/DR006/nonmedical-pain-reliever-use-2013.htm.
Poceta, J Steven. “Zolpidem Ingestion, Automatisms, and Sleep Driving: a Clinical and Legal Case Series.” Journal of Clinical Sleep Medicine : JCSM : Official Publication of the American Academy of Sleep Medicine, American Academy of Sleep Medicine, 15 Dec. 2011, www.ncbi.nlm.nih.gov/pmc/articles/PMC3227709/.
“Kratom- A Lethal Drug On The Rise.” Journal of Addiction and Prevention, vol. 7, no. 1, 2019, pp. 01–06., doi:10.13188/2330-2178.1000046.Barrett, S.P., Darredeau, C. and Pihl, R.O. (2006), “Patterns of simultaneous polysubstance use in drug using university students.” Hum. Psychopharmacol. Clin. Exp., 21: 255-263. doi:10.1002/hup.766